Alert archive / California / Areal Flood Warnings in 2023

Areal Flood Warning 2, NWS Eureka, CA

January 13, 2023Mendocino County, California

NWS Eureka, CA issued this areal flood warning at Jan 13, 2023, 12:52 PM PST for Mendocino County, California. It was in force for 37 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 13, 2023, 12:52 PM PST (20:52 UTC)
Expired
Jan 15, 2023, 1:39 AM PST
In force
37 hr
Issued by
NWS Eureka, CA
Area
Storm-based polygon
Flood severity
None

County Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 139 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 8.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2023-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2023-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1923 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this areal flood warning went out at Jan 13, 5:00 AM PST, 7 hours 52 minutes earlier.

Area forecast discussion, Jan 13, 5:00 AM PST, 7 hours 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
500 AM PST Fri Jan 13 2023

.SYNOPSIS...Rain will continue today with a chance of isolated
thunderstorms along the coast. Another round of gusty south winds
are expected early Saturday with short periods of heavy rain
possible in Mendocino and Lake Counties. Minor flood concerns will
continue through Saturday.

&&

.DISCUSSION...Rain has persisted overnight, mostly along a
strictly north south oriented cold front stalled off shore. This
configuration has kept the bulk of the rain focused in the King
Range where up to 2 inches of rain has fallen overnight. Less than
0.5 inches has fallen elsewhere. Winds have been strongest in
showers earlier in the evening that generated strong downdrafts from
very dry air near the surface. Winds have gradually calmed, though
gusts up to 50 mph have persisted on high coastal ridges.

Warm, dry air being pulled from the desert southwest allowed for
very dry and warm conditions Thursday. This advection will continue
early Friday, likely allowing for coastal highs near 60 despite the
cloud cover. Warm weather will be cut short, however, as the cold
front offshore is expected to cross the area during the day. Rain
will continue along the front, likely bringing an additional 0.5 to
1.5 inches of rain, mostly focused on south oriented ridges.
Unusually warm temperatures have kept snow levels well above 5000
feet, minimizing snow concerns through Friday except for the highest
peaks of the Klamath Mountains.

Instability behind the front may allow for some isolated thunder
along the coast with CAMs showing the best chance near Shelter Cove.
The HRRR and HREF continues to show the possibility of enhanced rain
rates on local burn scars as high as 0.8 inches of rain an hour on
the high end later this morning, but debris flow concerns remain too
low to warrant a flash flood watch.

One more Pacific storm is expected to crash into the area early
Saturday. This system is expected move rapidly. The quick pulse of
rain is expected to drop another 1.5 to 3 inches of rain across the
area. This will bring some flooding concerns (see hydro section
below). In addition, south winds will peak back up along coastal
headland and ridges, bring another round of gusts near 50 mph. This
possibility will likely warrant another wind advisory early
Saturday.

This weekend system is associated with a much deeper trough aloft
than the past couple of weeks. This will allow cooler air to sneak
into the area, dropping snow levels near 3000 feet late Sunday into
Monday. As lingering showers continue through the weekend,
accumulating snow could return along much of Highways 3, 36, and 299
in Trinity County. Overall accumulation, thankfully, should stay
relatively light around 2 to 6 inches every 24 hours at pass level.
Should this forecast stay on track, a winter weather advisory is
likely.

Cluster ensembles show low pressure pushing east and high pressure
forming over the eastern Pacific by mid next week. This pattern
would finally put an end to the atmospheric river onslaught,
focusing lighter precipitation further north in Humboldt and Del
Norte Counties. By late next week, all cluster ensembles show
ridging over the eastern Pacific with no rain currently in the
forecast beyond coastal drizzle for next Thursday and Friday. /JHW

&&

.AVIATION...Rains will continue to spread over the area today,
bringing occasional MVFR visibility reductions. Gusty southerly
winds will help to keep ceilings above 3000 feet along the North
Coast. A relative lull in the winds at KCEC during the afternoon may
allow ceilings to drop to MVFR levels. Rain will become more showery
during the late afternoon and evening hours, but another surface low
will drop toward the area late tonight, bringing another increase in
rain coverage and intensity.

At KUKI...Ceilings will be generally lower, mostly MVFR through the
day. Rain will decrease enough to warrant VCSH by late afternoon,
but rain will become more widespread again around midnight. Have
included LLWS through 15Z this morning. /SEC

&&

.MARINE...Winds will gradually diminish with short period seas
following suit. A Hazardous Seas Warning continues through mid-
afternoon today for the N outer waters and all of the S waters. Have
hoisted a shorter duration Hazardous Seas Warning for the N inner
waters through 9 AM this morning due to observed sea state in that
area. Southerlies are expected to increase once again later tonight
as a surface low approaches the area and tightens the pressure
gradient. Gale force gusts are likely for the N outer waters, but
they should be fairly short lived.

Winds are forecast to become more westerly late Saturday and briefly
diminish through midday Sunday. However, southerly winds will ramp
up once again Sunday afternoon as yet another low pressure center
heads toward the area. This system may move directly over the
coastal waters, complicating the wind forecast as we get late in the
weekend and into the early part of next week. /SEC

&&

.HYDROLOGY...High water conditions continue throughout the area with
continues showers expected over the next 48 hours. Lighter rainfall
today will ensure that soils remain saturated despite dry air
advection. Models are indicating a period of heavy rain possible
early Saturday over the southern portions of the area that is of
particular concern. A flood watch has been issued for this period of
increased small stream and land slide risk. During the heaviest
rainfall, there may be some limited debris flow concerns for the
Southern August complex, but confidence is too low to justify a
Flash Flood watch at this time.

Otherwise, heavy rain in Mendocino County will continue to swell the
Russian and Navarro river. Both rivers are forecast to crest above
flood stage Saturday. Although not official forecast points, both the
Garcia River in Mendocino and Scotts Creek in Lake are forecast to
rise above 10 feet where they normally cause minor flooding. Further
north, the Eel and Mad rivers are expected to reach monitor stage.
Overall river stages are expected to fall with drier weather later
this week. /JHW

&&

.BEACH HAZARDS...A High Surf Advisory remains in effect through
10 AM this morning. Breakers were a bit higher than forecast
overnight, and they are still running closer to 25 feet early this
morning. This may delay them falling below advisory criteria, but we
will continue to monitor through the mid-morning hours. /SEC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     High Surf Advisory until 10 AM PST this morning for CAZ101-
     103-104-109.

     Wind Advisory until 6 AM PST early this morning for
     CAZ102>106-109-110.

     Flood Watch from late tonight through Saturday evening for
     CAZ104-106-108>115.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Hazardous Seas Warning until 9 AM PST this morning for
     PZZ450.

     Hazardous Seas Warning until 3 PM PST this afternoon for
     PZZ455-470-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Jan 13, 3:11 AM PST, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
311 AM PST Fri Jan 13 2023

CAZ102-105-141115-
Del Norte Interior-Northern Humboldt Interior-
311 AM PST Fri Jan 13 2023

...WIND ADVISORY IN EFFECT UNTIL 6 AM PST EARLY THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Gusty winds early Saturday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-141115-
Northern Trinity-
311 AM PST Fri Jan 13 2023

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Snowfall likely at elevations near 3000 feet Sunday into Monday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-141115-
Coastal Del Norte-
311 AM PST Fri Jan 13 2023

...HIGH SURF ADVISORY IN EFFECT UNTIL 10 AM PST THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A High Surf Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ103-141115-
Northern Humboldt Coast-
311 AM PST Fri Jan 13 2023

...HIGH SURF ADVISORY IN EFFECT UNTIL 10 AM PST THIS MORNING...
...WIND ADVISORY IN EFFECT UNTIL 6 AM PST EARLY THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A High Surf Advisory is currently in effect.
A Wind Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Gusty winds Saturday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ104-109-141115-
Southwestern Humboldt-Mendocino Coast-
311 AM PST Fri Jan 13 2023

...HIGH SURF ADVISORY IN EFFECT UNTIL 10 AM PST THIS MORNING...
...WIND ADVISORY IN EFFECT UNTIL 6 AM PST EARLY THIS MORNING...
...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A High Surf Advisory is currently in effect.
A Wind Advisory is currently in effect.
A Flood Watch is currently in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A Flood Watch is currently in effect.
Gusty winds Staurday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ108-111>115-141115-
Southern Trinity-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Northern Lake-Southern Lake-
311 AM PST Fri Jan 13 2023

...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Flood Watch is currently in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A Flood Watch is currently in effect.
Periods of heavy rain possible early Saturday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ106-110-141115-
Southern Humboldt Interior-Northwestern Mendocino Interior-
311 AM PST Fri Jan 13 2023

...WIND ADVISORY IN EFFECT UNTIL 6 AM PST EARLY THIS MORNING...
...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is currently in effect.
A Flood Watch is currently in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A Flood Watch is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 2:19 AM PSTFlood WatchEKAHumboldt, Lake, Mendocino, Trinity32 hr
Jan 13, 8:37 AM PSTSmall Craft AdvisoryEKA17 hr
Jan 13, 11:30 AM PSTRiver Flood WarningEKAMendocino36 hr
Jan 13, 12:01 PM PSTRiver Flood WarningEKAMendocino33 hr
Jan 13, 2:27 PM PSTWind AdvisoryEKADel Norte, Humboldt, Mendocino33 hr
Jan 13, 2:42 PM PSTGale WarningEKA35 hr

Nearby

Areal Flood Warnings in California, 2023Every areal flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.